Alert archive / Arkansas / Flash Flood Warnings in 2020

Flash Flood Warning 41, NWS Shreveport, LA

August 12, 2020Hempstead County, Howard County, Sevier County, Arkansas

NWS Shreveport, LA issued this flash flood warning at Aug 12, 2020, 3:45 AM CDT for Hempstead County, Howard County, Sevier County, Arkansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2020, 3:45 AM CDT (08:45 UTC)
Expired
Aug 12, 2020, 6:45 AM CDT
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Hempstead County, AR, Howard County, AR, Sevier County, AR

The radar

The Western Arkansas radar (KSRX), 135 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 6:00 AM CDTFLASH FLOOD4 E Nashville, ARHIGH WATER COVERED HIGHWAY 371 IN NORTHWEST HEMPSTEAD COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 135 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 8.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2020-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1359 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2020-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1359 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1735 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

125 
WGUS54 KSHV 120845
FFWSHV
ARC057-061-133-121145-
/O.NEW.KSHV.FF.W.0041.200812T0845Z-200812T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
345 AM CDT Wed Aug 12 2020

The National Weather Service in Shreveport has issued a

* Flash Flood Warning for...
  Northeastern Hempstead County in southwestern Arkansas...
  Howard County in southwestern Arkansas...
  Northeastern Sevier County in southwestern Arkansas...

* Until 645 AM CDT.

* At 345 AM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  2 and 5 inches of rain have fallen. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Nashville, Mineral Springs, Dierks, Umpire, Blevins, Corinth, 
  Center Point, Athens, McCaskill, Muddy Fork, Lebanon, Provo, 
  Silver Ridge and Burg.

Additional rainfall amounts of 1 to 3 inches, with isolated higher 
amounts, are possible in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Please report flooding to your local law enforcement agency when you 
can do so safely.

&&

LAT...LON 3435 9425 3435 9394 3419 9393 3418 9382
      3401 9382 3396 9355 3383 9347 3388 9401
      3419 9425

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

15

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 1:20 AM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 12, 1:20 AM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
120 AM CDT Wed Aug 12 2020

.AVIATION...

For the ArkLaTex terminals same plan just pushed back a bit with
slower evolution of nocturnal convection. TS modeled to affect
many terminals by daylight perhaps. KTXK maybe a bit before. Could
be some real soakers with very slow movement. Expecting MVFR cigs
to feed development all night with SW low level jet around 30KT.
Climb and flight level are SW until FL300 with NE flow aloft
driving storms S. -TSRA will likely prevail for some hrs for any
sites affected. Winds to prevail SW with many boundaries with
variable gusts. We should return to VFR W to E late this cycle.
/24/

&&

.PREV DISCUSSION... /issued 938 PM CDT Tue Aug 11 2020/

UPDATE...

Made rather significant updates to the forecast for not only the
remainder of the overnight period but into Wednesday as well in
the POP department. This is by far a very uncertain forecast but
all the ingredients are there for a possible heavy rainfall event
overnight near and north of the I-30 Corridor and further south
and east through the morning hours on Wednesday.

Regional radar mosaic over the last hour or two has shown a
decreasing trend to convection across our northwest zones but an
uptick in convection just northwest of our region. At the surface,
residual outflow boundary from earlier convection this afternoon
continues to drift southward and as of 02z was located near a
Monroe, Louisiana to Caddo Lake to near Pittsburg and Suphur
Springs, Texas line. Convection for the most part this evening has
been non-existent along the leading edge of this outflow boundary
but instead, has been focused along an elevated boundary in the
850-700mb layer with the convection moving slowly south and east
in northwest flow aloft. Forcing associated with this elevated
boundary was also prevalent at 500mb in the form of an upper level
trough which appears to be much stronger than earlier progs were
suggesting. Couple these features with PWATS near 2 inches, MUCAPE
values in excess of 1000J/kg across our northwest third and an
expected 850mb jet near 30kts or so continuing to feed the trough
and you have the ingredients for heavy rainfall. The 00z WRF is
hinting at this scenario and is very close to the latest HRRR and
earlier runs of the HREF and several of CAM runs leading to even
greater support.

The uncertainty is just how far south this convection will come
through sunrise in the morning and then after sunrise. For this
update, raised pops considerably across our northern zones through
the remainder of the night through sunrise with a mention of
locally heavy rainfall near and north of the I-30 Corridor during
this time period tapering pops back to slight chance variety
nearer to the I-20 Corridor of NE TX and N LA. Then for Wednesday,
again increased pops to high end likely variety across our NE
half, tapering pops back to slight chance near the I-20 Corridor
of NE TX and low end chance variety nearer to the Northern
Louisiana portion of the corridor. Also kept the heavy rainfall
wording through the post sunrise hours on Wed across our
northeast with slight chance to chance pops areawide by Wed Aftn.

Update already sent...13.

PREV DISCUSSION... /issued 442 PM CDT Tue Aug 11 2020/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  97  77  97 /  10  20   0  10
MLU  75  96  74  97 /  20  40  10  30
DEQ  71  95  74  96 /  10  10   0  10
TXK  73  94  75  94 /  10  10   0  10
ELD  72  94  73  96 /  20  30  10  10
TYR  76  99  78  99 /   0   0   0   0
GGG  75  97  76  98 /   0  10   0  10
LFK  75 100  76  99 /   0  10   0  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

24/13
Hazardous weather outlook, Aug 11, 5:50 PM CDT, 9 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
550 PM CDT Tue Aug 11 2020

ARZ050-051-059>061-070>073-LAZ001>004-006-OKZ077-TXZ096-097-
108>112-124>126-136>138-122300-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-McCurtain-
Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-
Marion-Smith-Gregg-Harrison-
550 PM CDT Tue Aug 11 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma and northeast Texas.

.DAY ONE...Tonight...

Scattered to numerous showers and thunderstorms will continue
overnight...mainly near and to the north of the Interstate 30
Corridor which included the northern third of Northeast Texas,
Southeast Oklahoma and adjacent sections of Southwest Arkansas.
These thunderstorms will likely be slow moving and could pose a
flash flood risk overnight. These thunderstorms could push
southward towards the I-20 Corridor of Northeast Texas and
Northwest Louisiana towards sunrise Wednesday Morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Isolated to scattered thunderstorms will remain possible
Wednesday through Monday, primarily over Southwest Arkansas and
North Louisiana as a series of upper level disturbances move
through these areas. Isolated strong storms cannot be ruled out,
with locally gusty winds and brief heavy rainfall possible.

In addition, afternoon temperatures will climb into the mid 90s
each day. When combined with the humidity, heat indices will range
from 100 to 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed through the overnight
hours for the possibility of flash flood producing thunderstorms.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

LAZ005-010>014-017>022-TXZ149>153-165>167-122300-
Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-
Natchitoches-Winn-Grant-Caldwell-La Salle-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
550 PM CDT Tue Aug 11 2020

This Hazardous Weather Outlook is for portions of north central
Louisiana, northwest Louisiana, east Texas and northeast Texas.

.DAY ONE...Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Isolated to scattered thunderstorms will remain possible
Wednesday through Monday, primarily over Southwest Arkansas and
North Louisiana as a series of upper level disturbances move
through these areas. Isolated strong storms cannot be ruled out,
with locally gusty winds and brief heavy rainfall possible.

In addition, afternoon temperatures will climb into the mid 90s
each day. When combined with the humidity, heat indices will range
from 100 to 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed through tonight.

13

In the hours before

Special weather statement, Aug 12, 1:55 AM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Shreveport LA
155 AM CDT Wed Aug 12 2020

ARZ051-120745-
Howard AR-
155 AM CDT Wed Aug 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HOWARD COUNTY UNTIL
245 AM CDT...

At 155 AM CDT, Doppler radar was tracking a strong thunderstorm
4 miles north of Dierks, moving east at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dierks and Muddy Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3419 9392 3418 9382 3407 9382 3412 9404
      3422 9402 3422 9392
TIME...MOT...LOC 0655Z 283DEG 9KT 3417 9396

15
Special weather statement, Aug 12, 3:37 AM CDT, 8 minutes before
Special Weather Statement
National Weather Service Shreveport LA
337 AM CDT Wed Aug 12 2020

ARZ060-120930-
Hempstead AR-
337 AM CDT Wed Aug 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HEMPSTEAD COUNTY
UNTIL 430 AM CDT...

At 337 AM CDT, Doppler radar was tracking a strong thunderstorm
just east of Nashville, moving southeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Blevins, Washington, McCaskill and Ozan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3399 9370 3398 9368 3398 9365 3396 9362
      3395 9353 3395 9350 3396 9347 3396 9346
      3389 9346 3373 9369 3388 9383 3396 9383
      3401 9376
TIME...MOT...LOC 0837Z 308DEG 8KT 3392 9380

15

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 1:55 AM CDTSpecial Weather StatementSHVHoward50 min
Aug 12, 3:01 AM CDTAreal Flood AdvisorySHVHempstead, Howard3 hr
Aug 12, 3:37 AM CDTSpecial Weather StatementSHVHempstead53 min
Aug 12, 4:16 AM CDTFlood WatchSHVColumbia, Hempstead, Howard, Lafayette, Little River, Miller and 2 more9 hr
Aug 12, 4:43 AM CDTSpecial Weather StatementSHVHempstead47 min
Aug 12, 5:28 AM CDTSpecial Weather StatementSHVMiller, Nevada47 min
Aug 12, 5:44 AM CDTAreal Flood AdvisorySHVColumbia, Hempstead, Howard, Lafayette, Little River, Miller and 3 more3 hr
Aug 12, 6:31 AM CDTFlash Flood Warning Considerable damage threatSHVColumbia, Hempstead, Howard, Lafayette, Little River, Miller and 2 more5 hr
Aug 12, 6:48 AM CDTSpecial Weather StatementSHVColumbia, Lafayette, Miller57 min
Aug 12, 7:42 AM CDTSpecial Weather StatementSHVLittle River48 min
Aug 12, 8:00 AM CDTFlash Flood Warning Considerable damage threatSHVLittle River, Miller4 hr
Aug 12, 11:55 AM CDTFlash Flood Warning Considerable damage threatSHVHoward, Little River, Miller, Sevier3 hr
Aug 12, 2:54 PM CDTHeat AdvisorySHVLafayette, Miller29 hr

Nearby

Flash Flood Warnings in Arkansas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.